Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at May 22, 2020, 1:41 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at May 23, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2020, 1:41 PM MDT (19:41 UTC)
- In effect from
- May 23, 2020, 11:00 AM MDT
- Expired
- May 23, 2020, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2362 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397 WWUS83 KDDC 221941 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 241 PM CDT Fri May 22 2020 KSZ061-074-084-230345- /O.NEW.KDDC.FW.W.0011.200523T1700Z-200524T0200Z/ Hamilton-Stanton-Morton- 241 PM CDT Fri May 22 2020 /141 PM MDT Fri May 22 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... The National Weather Service in Dodge City has issued a Red Flag Warning FOR WIND AND RELATIVE HUMIDITY, which is in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Saturday. * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Temperatures...In the mid 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
4 follow-up statements
790 WWUS83 KDDC 222118 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 418 PM CDT Fri May 22 2020 KSZ061-074-084-231200- /O.CON.KDDC.FW.W.0011.200523T1700Z-200524T0200Z/ Hamilton-Stanton-Morton- 418 PM CDT Fri May 22 2020 /318 PM MDT Fri May 22 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Temperatures...In the mid 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
138 WWUS83 KDDC 230754 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 254 AM CDT Sat May 23 2020 KSZ061-074-084-231600- /O.CON.KDDC.FW.W.0011.200523T1700Z-200524T0200Z/ Hamilton-Stanton-Morton- 254 AM CDT Sat May 23 2020 /154 AM MDT Sat May 23 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Temperatures...Around 90 * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
996 WWUS83 KDDC 231027 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 527 AM CDT Sat May 23 2020 KSZ061-074-084-240200- /O.CON.KDDC.FW.W.0011.200523T1700Z-200524T0200Z/ Hamilton-Stanton-Morton- 527 AM CDT Sat May 23 2020 /427 AM MDT Sat May 23 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Temperatures...Around 90. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
786 WWUS83 KDDC 240132 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 832 PM CDT Sat May 23 2020 KSZ061-074-084-240245- /O.EXP.KDDC.FW.W.0011.000000T0000Z-200524T0200Z/ Hamilton-Stanton-Morton- 832 PM CDT Sat May 23 2020 /732 PM MDT Sat May 23 2020/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING FOR FOR FIRE WEATHER ZONES 061... 074 AND 084... $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 22, 12:23 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 22, 12:23 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 123 PM CDT Fri May 22 2020 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Saturday) Issued at 1139 AM CDT Fri May 22 2020 Lingering rain showers and isolated storms have pushed out of the CWA northeast of Hays with some low stratus and patchy fog in its wake that will burn off fairly quickly early this afternoon as high pressure builds back across the CWA in wake of the shortwave that has pushed further east into central Kansas. Any storm development later this evening will remain east of the CWA into the area of Wichita and further into eastern portions of the state. Short term models do depict a cell of two in southeastern Colorado pushing into the Oklahoma panhandle that may clip Morton County near Elkhart but likelihood is low at this point with severe weather not expected. Otherwise, expect a pleasant afternoon with ample sunshine and light north to northeast winds as temperatures push into the upper 70s to low 80s. Overnight low temperatures will be in the mid to upper 50s. The aforementioned surface high pressure will push eastward shifting winds more southerly by mid morning picking up to 15-25 mph as the gradient tightens ahead of another disturbance to the west coupled with stronger daytime heating mixing boundary layer winds to the surface. Afternoon high temperatures will be some of the warmest thus far this spring pushing into the low to mid 90s being warmest near the Oklahoma state line. Increasing cumulus clouds during the afternoon will give way to possible thunderstorm development later in the evening time frame associated with the aforementioned leeside boundary. Marginal severe weather is possible with any storms that do development with hail and wind the main hazards at this time. With enough low level moisture and instability with the warm temperatures and southeast low level flow. Confidence is low at this time with much model inconsistency with the bulk of storm activity to the north into Nebraska and Dakotas along the marginal risk. If storms do develop, however, severe is likely, but it comes down to initiation to begin with. Otherwise, expect clearing overnight into Sunday morning with temperatures once again in the mid 50s to low 60s west to east across the CWA. .LONG TERM...(Saturday night through Friday) Issued at 107 PM CDT Fri May 22 2020 Frontal passage later on Sunday will give way to not as warm temperatures in the low to mid 80s with even cooler temperatures on Monday for Memorial Day being in the upper 60s to low 70s. This is well below average for this time of year but a warming trend back to average by mid week and near the 80 degree mark by work week's end. Morning lows will be in the mid to upper 40s to around 50 to start the long term forecast but back to more general 50s and around average by mid week and through the end of the period. Otherwise, another round of possible severe weather for Sunday with more certainty than the remainder of the long term associated with the aforementioned cold front. The uncertainty on coverage and hazards remains to be seen as the shear looks to be behind in the cool pool of the air mass. Time will tell, but widespread rainfall looks to be the biggest impact at this time as models show over an inch of rain east of the Hwy 83 corridor and closer to 2 inches possible for eastern counties east and long the Hwy 183 corridor. This event from Sunday evening through much of Monday should help to alleviate some of the drought conditions currently ongoing, especially out in the western portions of the CWA. The remainder of the week sees chances for thunderstorm activity nearly every evening even though on the low side with higher uncertainty being further out in the forecast. Severe weather is always never out of the question being the time of year it is, but chances are on the low side to end the month of May ending it on a very quiet note in terms of severe weather. Stay tuned for any updated forecasts over the weekend for the end of weekend and holiday weather as well as the remainder of the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1132 AM CDT Fri May 22 2020 Mainly VFR conditions for all sites besides HYS over the course of the TAF period. Current MVFR visibility around HYS due to low level ceilings and patchy fog in wake of the rain showers that have exited the CWA to the northeast. Otherwise, expect light north to northeast winds less than 10kts and scattered high clouds depicted on IR overnight and through mid morning. By 15Z, winds will pick up to around 15kts out of the south to southeast with increasing clouds in the low to mid levels in advance of another shortwave pushing across the CWA after the end of the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 79 56 91 61 / 0 0 0 10 GCK 80 56 92 59 / 0 0 0 10 EHA 83 56 91 57 / 0 0 0 0 LBL 81 56 92 61 / 0 0 0 10 HYS 76 54 88 63 / 20 0 0 20 P28 80 59 90 66 / 40 0 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, May 22, 2:24 AM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 324 AM CDT Fri May 22 2020 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 324 AM CDT Fri May 22 2020 /224 AM MDT Fri May 22 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible Saturday evening and again Sunday evening. The main hazards both days will be hail up to the size of quarters, wind gusts up to 60 mph and periods of heavy rainfall. There will be a chance for thunderstorms almost each day next week. At this time the probability for widespread hazardous weather from these storms next week is low. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Significant risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 22, 8:07 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 5 N TICE 37.59N 100.74W
05/21/2020 E1.00 INCH HASKELL KS PUBLIC
&&
MLGLocal storm report, May 22, 9:00 AM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1000 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 11 SE SATANTA 37.31N 100.87W
05/21/2020 E2.00 INCH SEWARD KS PUBLIC
&&
MLGLocal storm report, May 22, 12:41 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 8 N ULYSSES 37.69N 101.36W
05/21/2020 GRANT KS STORM CHASER
CONSIDERABLE DAMAGE TO STRUCTURE AT FEEDLOT.
TIME ESTIMATED FROM RADAR.
&&
MLGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:02 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 43 min |
| May 21, 6:07 PM MDT | Tornado Warning | DDC | Kearny | 38 min |
| May 21, 6:12 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 48 min |
| May 21, 6:14 PM MDT | Flash Flood Warning | DDC | Hamilton, Kearny | 2 hr |
| May 21, 6:28 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 47 min |
| May 21, 6:33 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 42 min |
| May 21, 6:37 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 38 min |
| May 21, 6:43 PM MDT | Special Weather Statement | DDC | Scott | 32 min |
| May 21, 6:59 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 34 min |
| May 21, 7:08 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 52 min |
| May 21, 7:10 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 50 min |
| May 21, 7:17 PM MDT | Special Weather Statement | DDC | Lane | 28 min |
| May 21, 7:17 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 43 min |
| May 21, 7:32 PM MDT | Tornado Warning | DDC | Finney, Kearny | 20 min |
| May 21, 7:35 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 55 min |
| May 21, 7:44 PM MDT | Special Weather Statement | DDC | Finney, Lane | 46 min |
| May 21, 7:53 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 52 min |
| May 21, 7:54 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| May 21, 8:02 PM MDT | Tornado Warning | DDC | Haskell | 28 min |
| May 21, 8:23 PM MDT | Special Weather Statement | DDC | Ellis, Ness | 52 min |
| May 21, 8:26 PM MDT | Special Weather Statement | DDC | Finney | 49 min |
| May 21, 8:36 PM MDT | Special Weather Statement | DDC | Gray | 39 min |
| May 21, 8:40 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 50 min |
| May 21, 8:48 PM MDT | Tornado Warning | DDC | Gray, Haskell | 13 min |
| May 21, 8:51 PM MDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| May 21, 8:56 PM MDT | Special Weather Statement | DDC | Rush | 49 min |
| May 21, 9:16 PM MDT | Special Weather Statement | DDC | Gray | 29 min |
| May 21, 9:27 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Seward, Stevens | 48 min |
| May 21, 9:31 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 32 min |
| May 21, 9:43 PM MDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| May 21, 10:13 PM MDT | Special Weather Statement | DDC | Meade, Seward | 47 min |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.